Utah, 2019Drought in Utah, March 1 to 31, 2019
March 1 to 31, 2019 · NWS GJT · 1 event in 1 county or zone
The unsettled, progressive weather pattern continued across eastern Utah during the month of March as numerous disturbances moved through. As a result of the wetter than normal conditions the state of the drought improved across the region, most notably in the Four Corners which finally eradicated the remaining severe (D2) drought conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The unsettled, progressive weather pattern continued across eastern Utah during the month of March as numerous disturbances moved through. As a result of the wetter than normal conditions the state of the drought improved across the region, most notably in the Four Corners which finally eradicated the remaining severe (D2) drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 11:10 PM MST, 50 minutes earlier.
Area forecast discussion, Feb 28, 11:10 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1110 PM MST Thu Feb 28 2019
.SHORT TERM...(Tonight through Friday night)
Issued at 400 PM MST Thu Feb 28 2019
Significant mountain snow is expected to spread across the
Northern and Central Colorado mountains this evening as a
shortwave trough drops down from the Pacific Northwest and a
strong jet enters the region from the west. Heavier snow rates
will occur tonight as the associated cold front enters in from
the north. There are some differences where the heaviest snow
showers will set up. The GFS keeps the heavier showers mainly
along the Colorado-Wyoming border, but the NAM and EC brings them
a bit further south. Decided to trend more to the NAM and EC, so
have upgraded COZ013 to a warning. The front gets a bit stuck on
the Rocky mountains and stalls over northern Colorado through
Friday creating lulls in the shower activity. The front will
meander across northern Colorado on Friday, with the latest
guidance continuing shower activity across the Flat Tops and
Central Colorado mountains through the day on Friday, then
retreating back towards the Wyoming border Friday evening. This
will allow for a break in the snow for the central mountains,
thus that is when the associated Advisories are set to expire.
Snow accumulations through Friday night will be around 10 to 20
inches across the northern Colorado mountians, and the central
Colorado mountains above 8500 feet will be around 6 to 14 inches.
.LONG TERM...(Saturday through Thursday)
Issued at 400 PM MST Thu Feb 28 2019
The active weather is no where near finished Saturday morning as
the sluggish cold front continues to hound the Elk and Park
Ranges and Flat Tops. The rest of the region will get in on the
fun from Saturday afternoon through Sunday morning as a surge of
moisture arrives from the west. Warm, southerly flow will impede
the snow levels from dropping below 7500 ft when the initial surge
of moisture arrives into the region. Precipitation will remain
rain for the southern and Grand Valleys during the day on
Saturday, while the northern valleys could see snow. It is not
until Saturday evening into Sunday morning that the cold air
arrives dropping snow levels to near 5000 ft in the San Juans by
Sunday morning. This is when the heaviest snow rates will occur
across the central and southern San Juans. Subsidence behind the
cold front may stop the shower activity across the north overnight
Saturday. With so many variables in the timing, locations, and
snow amounts, have decided to just issue a Winter Storm Watch from
Friday night through Sunday morning across all Colorado mountain
zones, except zones 4 and 13 which have the Warnings ongoing
through Saturday night. Also threw UTZ028 above 8000 feet into
this watch.
GFS and EC both have showers continuing across the
southern San Juans through Monday morning, but confidence is not
high with all the many parts between now and then. Tuesday will
see a bit of a reprieve as a ridge of high pressure moves over the
area allowing the region to see a potentially mostly sunny day.
This will not last as yet another surge of moisture associated
comes Wednesday and Thursday. Still early, but this is looking
like another event trending to the warmer side.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1109 PM MST Thu Feb 28 2019
Showers and variable low cloudiness will make this a tricky
forecast period...ripe for amendments. A better coverage of
showers are moving along the I-70 corridor bringing light rain
showers to snow at KASE. Lower clouds are also banked up across
the Westslope and this is bringing several places down to at least
ILS and with showers...IFR. There is another wave forecast to
move through during the predawn hours and this will keep more
pessimistic forecasts in place. Some slight improvement is
possible during the afternoon hours as heating pushes the cloud
bases up a bit. The next storm system arrives on Saturday keeping
impacts in place for aviation interests.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from late Friday night through Sunday morning
for COZ003-009-010-012-017>019.
Winter Weather Advisory until 11 AM MST Friday for COZ010-012.
Winter Storm Warning until 11 PM MST Saturday for COZ004-013.
UT...Winter Storm Watch from late Friday night through Sunday morning
for UTZ028.
&&
SHORT TERM...JPF/15
AVIATION...TGJTHazardous weather outlook, Feb 28, 5:10 AM MST, 18 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
510 AM MST Thu Feb 28 2019
COZ001>014-017>023-UTZ022>025-027>029-011215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
510 AM MST Thu Feb 28 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered snow showers will be possible today in the Colorado
mountains with increasing coverage and intensity this evening into
the overnight. Snowfall totals of 5 to 10 inches will be possible
in the Elkhead, Park, Flat Top and Elk ranges by late Friday
morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A nearly continuous stream of moisture will bring periods of snow
to the mountain and perhaps higher valleys through the weekend with
the most significant snowfall on Saturday into Sunday. Snowfall totals
range from 12 to 24 in the northern and central Colorado mountains,
and 6 to 12 inches in the southern mountains of Colorado and
Utah.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 28, 10:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 PM MST THU FEB 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 1 ENE GRAND JUNCTION 39.10N 108.53W
02/28/2019 E0.25 INCH MESA CO NWS EMPLOYEE
&&
KJSLocal storm report, Feb 28, 11:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1100 PM MST THU FEB 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 1 W GRAND JUNCTION 39.09N 108.57W
02/28/2019 E0.25 INCH MESA CO BROADCAST MEDIA
&&
KJSDrought, Southeast Utah
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The remaining severe (D2) drought conditions along the southern tier of the forecast zone improved to the moderate (D1) category by the end of the month. Elsewhere, the moderate conditions improved to the abnormally dry (D0) category.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 1 to 3, 2019$683,000 · EF3 · 32 events
- Flooding in Kentucky, March 1 to 31, 20191 death · 17 events
- Flooding in Illinois, March 1 to 31, 2019$100,000 · 9 events
- Wildfire in Oklahoma, March 1, 2019$100,000 · 1 event
- Tornado in South Carolina, March 1, 2019$50,000 · EF0 · 1 event
- Flooding in Missouri, March 1 to 28, 2019$30,000 · 3 events
- Flood in Kentucky, March 1 to 17, 2019$25,000 · 1 event
- Damaging Wind in Georgia, March 1, 2019$25,000 · 60 kt wind · 1 event
- Drought in New Mexico, March 1 to 31, 201920 events
- Winter Storm and Extreme Cold in Wyoming, March 1 to 3, 201918 events
- Winter Weather in Virginia, March 1, 201917 events
- Winter Weather in Maryland, March 1, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806589.